Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 5, NWS Twin Cities, MN

July 16, 2016Kanabec County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jul 16, 2016, 10:15 AM CDT for Kanabec County, Minnesota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 10:15 AM CDT (15:15 UTC)
Expired
Jul 17, 2016, 10:00 AM CDT
In force
24 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS43 KMPX 161515
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT SAT JUL 16 2016

MNC065-171500-
/O.NEW.KMPX.FA.W.0005.160716T1515Z-160717T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
1015 AM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1000 AM CDT SUNDAY

* AT 958 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  ALONG PORTIONS OF THE SNAKE RIVER IN KANABEC COUNTY.

* FLOOD WATERS ARE MOVING SLOWLY DOWN THE SNAKE RIVER. ALTHOUGH THE
  RIVER AT MORA THIS MORNING CONTINUES TO RECEDE...THE RIVER GAUGE
  AT GRASSTON IS INDICATING THE SNAKE RIVER HAS PLATEAUED. COUNTY
  OFFICIALS HAVE ALSO REPORTED SEVERAL ROADS IN AND AROUND GRASSTON
  ...TO THE SOUTHWEST OF MORA AND ELSEWHERE ACROSS THE COUNTY REMAIN
  CLOSED. A STORM SYSTEM IS ANTICIPATED TO PRODUCE ADDITIONAL
  RAINFALL ACROSS THIS REGION LATE TONIGHT AND INTO LATE SUNDAY
  MORNING. WITH ADDITIONAL RAINFALL EXPECTED AND CONTINUED HIGH
  WATER LEVELS AT GRASSTON AND DOWNSTREAM FROM GRASSTON...FLOODING
  WILL CONTINUE INTO AT LEAST SUNDAY MORNING ACROSS PORTIONS OF
  THE COUNTY. 

* ALTHOUGH LAW ENFORCEMENT REPORTS THAT COUNTY ROADS 23 AND 65 HAVE
  RE-OPENED...NUMEROUS ROAD CLOSURES CONTINUE ACROSS KANABEC COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
      4598 9351 4598 9343 4615 9343 4615 9306

$$

AJZ
1 follow-up statement
267 
WGUS83 KMPX 171442
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT SUN JUL 17 2016

MNC065-171449-
/O.CAN.KMPX.FA.W.0005.000000T0000Z-160717T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANABEC MN-
942 AM CDT SUN JUL 17 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR KANABEC COUNTY...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. HOWEVER...NUMEROUS ROADS HAVE BEEN
DAMAGED DUE TO FLOODING. MOTORISTS ARE ADVISED TO EXPECT DELAYS OR
DETOURS WHEN TRAVELING ON THESE ROADWAYS. PLEASE CONTINUE TO HEED
ANY ROAD CLOSURES.

LAT...LON 4598 9310 4598 9314 4574 9316 4574 9350
      4598 9351 4598 9343 4615 9343 4615 9306

$$

AJZ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 6:02 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 6:02 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
602 AM CDT SAT JUL 16 2016

.SHORT TERM...(Today and tonight)
Issued at 435 AM CDT Sat Jul 16 2016

The concern in the short range is the thunderstorm potential and
placement tonight across the region.

A developing lee side surface cyclone will push into the Dakotas
today, with what is essentially a dry line extending to the north.
This is a difficult forecast for our area.  Confidence in placement
of thunder remains below average.  Expect thunderstorms to develop
across the Dakotas this afternoon and quickly evolve eastward with
time.  Instability is marginal but shear looks decent.  As we head
into the evening hours, a strong low level jet will get going and
feed right into our forecast area with PWAT values rising to around
1.7 inches tonight.  Expect storms in North Dakota to congeal late
this afternoon and especially this evening as the LLJ increases. The
problem at this stage is the disagreement among the convective
allowing models in the placement and spatial coverage of one or
possibly two separate MCSs in the Upper Midwest.  It appears that
with the strengthening LLJ, and the diurnally driven cells growing
upscale and congealing, the system should pick up speed to the
southeast with time.  Portions of central MN are in a vulnerable
position with high water concerns and the ARW/NMM solutions bring a
fast moving cluster through these areas overnight.  With the speed
of the system increasing to 40 knots (possibly 50 knots), at least
it will likely be moving fast enough to limit the total qpf
potential for most areas in the 1-3" range.  With the lower than
normal confidence in exact placement of storm clusters, continued
likely POPs across most of the area but will need to see how things
are lining up today before getting too aggressive with maximizing
POPs and raising QPF. The primary threats with the storms will be
torrential rainfall and downburst winds.

Otherwise, today will be a partly cloudy in the morning with highs
topping out in the 80s.  We'll see high level clouds from the
upstream convection push in quickly this afternoon and early
evening.  if the system does become forward propagating, most if not
all of the precip will have moved off to the east by Sunday
morning.

.LONG TERM...(Sunday through Friday)
Issued at 435 AM CDT Sat Jul 16 2016

The MCS that will be impacting the area late tonight should be
exiting western Wisconsin early Sunday morning. Depending on how
this complex evolves, that may be the end of the thunder threat
for the rest of the day if it can scour out the atmosphere
enough. If the MCS isn't as organized as some models would
indicate, there may be redevelopment across southern Minnesota and
western Wisconsin along the cold front.

The front will sweep through later Sunday afternoon with cooler
and less humid conditions to follow Monday as high pressure drifts
southeast across the Great Lakes. The high will settle over the
southern Great Lakes Tuesday and will allow a southerly flow to
become established. Very tight clustering in the GEFS guidance
leads to high confidence in temperatures through Tuesday.
Operational GFS remains the coldest member of the ensemble and was
discarded. Highs area wide will be in the mid to upper 80s
Tuesday.

As the dome of hot air approaches Tuesday night, it may kick off
some thunderstorms so long as the low level thermal ridge and
capping hasn't yet arrived. Models have been going back and forth
with areal extent of the activity, with the GEM quite bullish with
an MCS type feature lingering through Wednesday. The EC has
trended toward the drier GFS with the 00Z run. Only a few of the
GEFS members show anything. Did keep schc pops in, but am not
buying into a widespread event.

That leads into the arrival of the heat Wednesday. Models are a
bit more bullish in bringing the hot air in Wednesday and have
sped up the timing a bit back to what it was a couple nights ago.
925 mb temps rise quickly to 26C to 29C Wednesday afternoon, which
would agree with the majority of the GEFS members in the 90-100
range. The heat continues to build for Thursday which is
expected to be the hottest day of the stretch. Highs in the mid
90s to low 100s and dew points in the upper 60s to mid 70s will
bring heat indices up into the 100 to 110 degree range area wide.
These highs are in contrast to raw surface temps on all the
models which are 5 to 10 degrees cooler. This is due to exceedingly
high dew points in the lower 80s. Think we will mix a bit deeper
than that would indicate, so continued with the warmer and
slightly drier scenario. Regardless, heat indices will meet
Excessive Heat Warning criteria across most of the area Wednesday
and Thursday and such headlines will likely be posted in a couple
days. There are some hints at a cool front dropping south Thursday
night. This should knock back some of the most intense heat for
Friday if it materializes.

MEX and EC MOS have been improving as the event approaches, not a
surprise given its bias toward climatology at further ranges.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 559 AM CDT Sat Jul 16 2016

Today will be quiet during the day locally, with widespread VFR
conditions under partly cloudy skies. Winds will gradually
increase toward 10kts from the south. The main weather concern
comes this evening through the overnight when a large thunderstorm
complex looks to roll through the region. Timing forecast for
thunder is lower than normal confidence.

KMSP...Current thinking on tonight is storms arrive between
05-07Z, but stay tuned for updates.

/OUTLOOK FOR KMSP/
Sun...VFR. Chance MVFR/TSRA early. Wind W at 10kts.
Mon...VFR. Wind N at 5kts.
Tue...VFR. Wind S at 10g15kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Jul 16, 3:21 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 AM CDT SAT JUL 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
321 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN MN THIS EVENING AND WILL
PUSH EAST THROUGH THE REGION THROUGH THE OVERNIGHT HOURS. SEVERE
STORMS AND HEAVY RAINFALL ARE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DANGEROUS HEAT WAVE IS EXPECTED TO BUILD DURING THE MIDDLE OF
NEXT WEEK AS HIGHS RISE INTO THE MID 90S TO LOW 100S...WITH HEAT
INDICES IN THE 100 TO 110 DEGREE RANGE. THE RISK FOR HEAT ILLNESS
WILL INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:05 PM CDTSevere Thunderstorm WarningMPXLac qui Parle40 min
Jul 16, 6:37 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift53 min

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.